Iowa, 2015

Hail in Iowa, August 27, 2015

August 27, 2015 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail near Remsen in Plymouth County in northwest Iowa on the morning of August 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail near Remsen in Plymouth County in northwest Iowa on the morning of August 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 5:03 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 27, 5:03 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 AM CDT THU AUG 27 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 401 AM CDT THU AUG 27 2015

AN MCS HAS DEVELOPED OVER WESTERN AND CENTRAL SOUTH DAKOTA AND WILL
HAS BEGUN MOVING INTO OUR WESTERN FORECAST AREA. THIS COMPLEX HAS A
HISTORY OF VERY STRONG WINDS WITH MIDLAND SD REPORTING 79 MPH GUSTS
AS IT MOVED OVERHEAD. GIVEN THAT THIS COMPLEX IS SHOWING SIGNS OF
WEAKENING AS IT MOVES EAST...THINK THAT THE SEVERE WIND THREAT WILL
BE GREATEST IN OUR SOUTH CENTRAL SD COUNTIES. HRRR SUGGESTS THAT IT
WILL SIGNIFICANTLY WEAKEN BY THE TIME IT HEADS EAST OF THE JAMES
RIVER.

THINK THIS THIS INITIAL WAVE OF SHOWERS AND THUNDERSTORMS WILL
APPROACH I29 SHORTLY AFTER SUNRISE AND WEAKEN FURTHER AS IT MOVES
THROUGH SW MN AND NW IA THROUGH MIDDAY.  THERE WILL LIKELY BE SOME
SORT OF BREAK IN ACTIVITY BEHIND THIS COMPLEX...BUT THIS WILL BE
SHORT LIVED. SURFACE LOW PRESSURE SLIDING EASTWARD ALONG THE
MISSOURI RIVER AHEAD OF THE MAIN UPPER LOW DIGGING INTO CENTRAL
SD...WILL IGNITE FURTHER CONVECTION LATER THIS AFTERNOON AS WARM AIR
AND MOISTURE CONTINUES TO ADVECT INTO THE REGION. THIS INITIAL
ACTIVITY WILL LIKELY BE FOCUSED IN THE NORTHWEST FORECAST AREA LATE
AFTERNOON WITH SHOWERS AND THUNDERSTORMS BECOMING WIDESPREAD THIS
EVENING ACROSS THE BULK OF THE CWA AS THE LOW LEVEL JET INTENSIFIES.
THIS SYSTEM SLOWLY TRUDGES EASTWARD OVERNIGHT WITH THE BEST CHANCES
FOR PRECIPITATION MAINLY ACROSS THE I29 CORRIDOR AND POINTS
EASTWARD.

PRECIPITABLE WATER VALUES REMAIN ABOVE NORMAL TODAY AND TONIGHT...SO
RAINFALL WILL LIKELY TO BE MODERATE TO HEAVY AT TIMES. FLASH
FLOODING WILL BE A CONCERN...BUT GIVEN THE HIGH FLASH FLOOD GUIDANCE
ON THE ORDER OF 2 TO 3 INCHES PER 3 HOURS IN THE CENTRAL AND EASTERN
FORECAST AREA WHERE THE HEAVIEST AMOUNTS ARE EXPECTED...WILL NOT
ISSUE ANY HEADLINES AT THIS POINT. BUT WILL NEED TO MONITOR THIS
POTENTIAL THIS EVENING AND TONIGHT. FORECAST SOUNDINGS SUGGEST THAT
SEVERE WEATHER THREAT WILL RATHER LOW THIS AFTERNOON AND
EVENING...BUT GIVEN THE STRONG DYNAMICS OF THE UPPER WAVE THERE IS A
SMALL THREAT FOR MARGINAL HAIL OR WINDS...MAINLY NEAR THE MO VALLEY.
BY LATE EVENING THIS THREAT DROPS SIGNIFICANTLY...AS WILL THE
POTENTIAL FOR MUCH THUNDER AT ALL. HIGHS TODAY WILL BE HAMPERED A
BIT BY THE CLOUDS AND RAIN TODAY...BUT WILL BE MILD IN THE MID 70S
TO LOWER 80S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 401 AM CDT THU AUG 27 2015

SIGNIFICANT WEATHER CONTINUES TO BE FRONT WEIGHTED AT THE START OF
THE LONGER RANGE. DEEPENING UPPER LEVEL WAVE SHOULD BE FAIRLY CLOSE
TO BEING CENTERED RIGHT OVER THE FSD CWA AT 12Z FRIDAY...BUT STILL
DEALING WITH A COUPLE DISTINCT COMMUNITIES OF SOLUTIONS...ONE A BIT
MORE NORTHWARD CONSISTING OF MOST OF THE DETERMINISTIC MODELS...AND
ONE MORE SOUTHWARD CONSISTING OF THE CANADIAN AND WRF-ARW/WRF NMM.
SOME HINTS IN THE WATER VAPOR EARLY THIS MORNING SUGGEST A BIT MORE
CREDENCE SHOULD BE GIVEN TO THIS SUBSET...WITH STRONGER OF THE WAVES
MOVING THROUGH SOUTHERN UTAH AND WHAT IMPACT THE CURRENT MCS WILL
HAVE ON BOUNDARY LOCATION. WHEREVER THE EXACT UPPER LOW SETS UP BY
EARLY FRIDAY...THE EASTERN CWA WILL REMAIN IN A PRECIPITATION
FAVORED DYNAMIC SET UP.

ONE THING THAT MAY BE A CHALLENGE IS GETTING A GREAT COVERAGE OF
THUNDER...WITH MOST PROFILES SIDING CLOSER TO MOIST NEUTRAL NEAR AND
BEHIND THE UPPER LOW. CONTINUE TO SHOW TRAJECTORY WRAPPING MID LEVEL
FRONTAL SUPPORT AND PRECIPITATION BEHIND SYSTEM...SO WILL CONTINUE
WITH A PERIOD OF CATEGORICAL PRECIPITATION DURING THE MORNING ACROSS
SOUTHWEST MINNESOTA...BUT ON A GRADUAL DECLINE FROM WEST TO EAST.
EVEN IF PRECIPITATION DOES END OVER MOST OF THE AREA BY EARLY TO MID
AFTERNOON...WILL CONTINUE TO HAVE FAIRLY WIDESPREAD CLOUDINESS
LINGER OVER MOST OF THE AREA TO IMPACT HEATING. WILL LIKELY HOLD
TEMPS IN THE UPPER 60S IN THE FAR EAST...AND SOME LATE DAY SUNSHINE
SHOULD PUSH TEMPS CLOSER TO 80 IN THE WEST.

CONCERN GOING INTO FRIDAY NIGHT WITH UPPER LOW CONTINUING TO SLOWLY
PULL EASTWARD IS JUST HOW MUCH PUSH THE STRATUS FIELD WILL GET
BEFORE FLOW WEAKENS WITH BUILDING RIDGE. MOST OF THE CWA TRAJECTORY
WOULD FAVOR DRYING...BUT THE FAR SOUTHEAST COULD SEE STRATUS LINGER
INTO MUCH OF THE NIGHT. EVEN NOT IMPOSSIBLE FOR THERE TO BE SOME
AREAS OF FOG WITHIN THE SURFACE RIDGE AXIS TOWARD THE I29 CORRIDOR.

FLOW WILL CONTINUE TO TREND TOWARD SOUTHERLY OVER THE REMAINDER OF
THE AREA AS WE MOVE THROUGH SATURDAY...AND THIS SOUTHERLY FLOW WILL
BE A FEATURE OF THE FORECAST FOR THE REMAINDER OF THE EXTENDED.
FEATURES...IN FACT...ARE FAIRLY STABLE THROUGH THE PERIOD WITH A
COUPLE OF WAVES PUSHING OVER A POSITIVELY TILTED RIDGE. POTENTIALLY
COULD GET A WEAK FRONTAL BOUNDARY TO LAY DOWN ACROSS THE AREA TOWARD
TUESDAY/WEDNESDAY...BUT FOR NOW WITH THE WARMISH TEMPS ALOFT AND
DISTINCT LACK OF CONVERGENCE ANYWHERE NEAR THE AREA...HAVE REMOVED
ATTEMPT BY BLENDED INITIALIZATION FOR SEVERAL PERIODS OF LOWER
PRECIPITATION CHANCES. OTHERWISE...TEMPS APPEAR TO HAVE A BIT OF A
COOL BIAS IN THE BLEND AND HAVE PUSHED MOST DAYTIME READINGS UP A
COUPLE DEGREES BY TUESDAY AND WEDNESDAY. TEMPTED TO DO MORE...BUT
INCREASED MOISTURE IN THE LOWER LEVELS AND WARMING TEMPS ALOFT
SHOULD KEEP SURFACE TEMPS BELOW MAXIMUM MIXING. READINGS IN THE WEST
WILL OCCASIONALLY PUSH INTO THE LOWER 90S...WHILE GENERALLY 80S
PREVAIL EACH DAY CENTRAL AND EAST. OVERNIGHT LOWS WILL MAINLY HOLD
IN THE LOWER TO MID 60S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 557 AM CDT THU AUG 27 2015

COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING SLOWLY EASTWARD ACROSS
SOUTHEAST SD AND NORTHEAST NEBRASKA WILL CONTINUE TO DISSIPATE AS
IT MOVES THROUGH AREAS EAST OF I29 THIS MORNING. SCATTERED SHOWERS
AND STORMS WILL REMAIN POSSIBLE TODAY BEHIND THIS BAND...BUT THE
BETTER CHANCES FOR PRECIPITATION ARRIVE AFTER 21Z IN THE NORTHWEST
AND EXPAND ELSEWHERE THIS EVENING. EXPECT MAINLY VFR CONDITIONS
TODAY WITH THE EXCEPTION OF SOME LOWER VISIBILITIES UNDER SHOWERS.
OTHERWISE...AS THE RAIN EXPANDS THIS EVENING AND
OVERNIGHT...MVFR/IFR CEILINGS AND VISIBILITY WILL BECOME MORE
LIKELY...PARTICULARLY AFTER MIDNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...CHAPMAN
AVIATION...
Hazardous weather outlook, Aug 27, 4:43 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 AM CDT THU AUG 27 2015

IAZ001>003-012>014-022-MNZ080-081-089-090-097-098-SDZ055-056-061-
062-065>067-281045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA-
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-MOODY-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-
543 AM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WHILE THERE WILL BE A CHANCE FOR A PASSING THUNDERSTORM THIS
MORNING AND EARLY AFTERNOON...A MUCH GREATER CHANCE AND COVERAGE
OF STORMS WILL COMMENCE VERY LATE THIS AFTERNOON OR EVENING...
CONTINUING INTO FRIDAY MORNING. SEVERE STORMS ARE NOT EXPECTED...
BUT RAINFALL AVERAGING FROM ONE TO TWO INCHES IS LIKELY. THIS
RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS
ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ020-021-031-032-NEZ013-014-SDZ068>071-281045-
PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-BON HOMME-YANKTON-
CLAY SD-UNION-
543 AM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WHILE THERE IS A CHANCE FOR A PASSING THUNDERSTORM THIS MORNING...
A MUCH BETTER THREAT FOR THUNDERSTORMS WILL COMMENCE LATER THIS
AFTERNOON AND EVENING...LINGERING INTO FRIDAY MORNING. WHILE
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...AN ISOLATED
THUNDERSTORM FROM VERY LATE AFTERNOON THROUGH AROUND MIDNIGHT MAY
PRODUCE HAIL UP TO QUARTER SIZE OR WIND GUSTS UP TO 60 MPH.

HEAVY RAINFALL WILL ALSO BE A THREAT FROM LATE AFTERNOON THROUGH
THE OVERNIGHT HOURS. RAINFALL AVERAGING FROM ONE TO TWO INCHES
IS LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN
SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 5 PM AND MIDNIGHT.

MNZ071-072-SDZ038>040-050-052>054-057>060-063-064-281045-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
543 AM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...WITH A
MUCH BETTER CHANCE FOR THUNDERSTORMS COMMENCING LATER THIS
AFTERNOON. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CHAPMAN

The radar

The Sioux Falls radar (KFSD), 106 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Plymouth

When
August 27, 7:15 AM CST
Where
Plymouth County, 0.86 mi SE of Remsen
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.810, -95.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598490.